Alert archive / New York / Frost Advisories in 2018
Frost Advisory 2, NWS Buffalo, NY
NWS Buffalo, NY issued this frost advisory at Oct 13, 2018, 4:03 AM EDT for 6 counties in New York. It took effect at Oct 13, 2018, 11:00 PM EDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Oct 13, 2018, 4:03 AM EDT (08:03 UTC)
- In effect from
- Oct 13, 2018, 11:00 PM EDT
- Expired
- Oct 14, 2018, 9:00 AM EDT
- In force
- 10 hr
- Issued by
- NWS Buffalo, NY
Counties Allegany County, NY, Cattaraugus County, NY, Jefferson County, NY, Livingston County, NY, Ontario County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 88 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
440 WWUS71 KBUF 130803 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 403 AM EDT Sat Oct 13 2018 NYZ012>014-020-021-131615- /O.NEW.KBUF.FR.Y.0002.181014T0600Z-181014T1300Z/ Wyoming-Livingston-Ontario-Cattaraugus-Allegany- Including the cities of Warsaw, Geneseo, Canandaigua, Olean, and Wellsville 403 AM EDT Sat Oct 13 2018 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT SUNDAY... The National Weather Service in Buffalo has issued a Frost Advisory, which is in effect from 2 AM to 9 AM EDT Sunday. * LOCATIONS...Wyoming, Livingston, Ontario, Cattaraugus, and Allegany counties. * TIMING...2 AM to 9 AM Sunday. * TEMPERATURES...In the mid 30s. * IMPACTS...Areas of frost will damage sensitive vegetation if not protected or moved inside. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory is issued when frost is expected to develop during the growing season. If you are in the advisory area you should take steps to protect tender vegetation. Also, potted plants normally left outdoors should be covered or brought inside away from the cold. && $$ NYZ007-131615- /O.NEW.KBUF.FR.Y.0002.181014T0300Z-181014T1300Z/ Jefferson- Including the city of Watertown 403 AM EDT Sat Oct 13 2018 ...FROST ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 9 AM EDT SUNDAY... The National Weather Service in Buffalo has issued a Frost Advisory, which is in effect from 11 PM this evening to 9 AM EDT Sunday. * LOCATIONS...Jefferson County, mainly the northern half of the county. * TIMING...11 PM this evening to 9 AM Sunday. * TEMPERATURES...In the mid 30s. * IMPACTS...Areas of frost will damage sensitive vegetation if not protected or moved inside. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory is issued when frost is expected to develop during the growing season. If you are in the advisory area you should take steps to protect tender vegetation. Also, potted plants normally left outdoors should be covered or brought inside away from the cold. && $$ Hitchcock
4 follow-up statements
980 WWUS71 KBUF 131548 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 1148 AM EDT Sat Oct 13 2018 NYZ012>014-020-021-140000- /O.CON.KBUF.FR.Y.0002.181014T0600Z-181014T1300Z/ Wyoming-Livingston-Ontario-Cattaraugus-Allegany- Including the cities of Warsaw, Geneseo, Canandaigua, Olean, and Wellsville 1148 AM EDT Sat Oct 13 2018 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT SUNDAY... * LOCATIONS...Wyoming, Livingston, Ontario, Cattaraugus, and Allegany counties. * TIMING...2 AM to 9 AM Sunday. * TEMPERATURES...In the mid 30s. * IMPACTS...Areas of frost will damage sensitive vegetation if not protected or moved inside. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory is issued when frost is expected to develop during the growing season. If you are in the advisory area you should take steps to protect tender vegetation. Also, potted plants normally left outdoors should be covered or brought inside away from the cold. && $$ NYZ007-140000- /O.CON.KBUF.FR.Y.0002.181014T0300Z-181014T1300Z/ Jefferson- Including the city of Watertown 1148 AM EDT Sat Oct 13 2018 ...FROST ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 9 AM EDT SUNDAY... * LOCATIONS...Jefferson County, mainly the northern half of the county. * TIMING...11 PM this evening to 9 AM Sunday. * TEMPERATURES...In the mid 30s. * IMPACTS...Areas of frost will damage sensitive vegetation if not protected or moved inside. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory is issued when frost is expected to develop during the growing season. If you are in the advisory area you should take steps to protect tender vegetation. Also, potted plants normally left outdoors should be covered or brought inside away from the cold. && $$
548 WWUS71 KBUF 131956 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 356 PM EDT Sat Oct 13 2018 NYZ012>014-020-021-140400- /O.CON.KBUF.FR.Y.0002.181014T0600Z-181014T1300Z/ Wyoming-Livingston-Ontario-Cattaraugus-Allegany- Including the cities of Warsaw, Geneseo, Canandaigua, Olean, and Wellsville 356 PM EDT Sat Oct 13 2018 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT SUNDAY... * LOCATIONS...Wyoming, Livingston, Ontario, Cattaraugus, and Allegany counties. * TIMING...2 AM to 9 AM Sunday. * TEMPERATURES...In the mid 30s. * IMPACTS...Areas of frost will damage sensitive vegetation if not protected or moved inside. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory is issued when frost is expected to develop during the growing season. If you are in the advisory area you should take steps to protect tender vegetation. Also, potted plants normally left outdoors should be covered or brought inside away from the cold. && $$ NYZ007-140400- /O.CON.KBUF.FR.Y.0002.181014T0300Z-181014T1300Z/ Jefferson- Including the city of Watertown 356 PM EDT Sat Oct 13 2018 ...FROST ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 9 AM EDT SUNDAY... * LOCATIONS...Jefferson County, mainly the northern half of the county. * TIMING...11 PM this evening to 9 AM Sunday. * TEMPERATURES...In the mid 30s. * IMPACTS...Areas of frost will damage sensitive vegetation if not protected or moved inside. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory is issued when frost is expected to develop during the growing season. If you are in the advisory area you should take steps to protect tender vegetation. Also, potted plants normally left outdoors should be covered or brought inside away from the cold. && $$
470 WWUS71 KBUF 140246 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 1046 PM EDT Sat Oct 13 2018 NYZ012>014-020-021-141100- /O.CON.KBUF.FR.Y.0002.181014T0600Z-181014T1300Z/ Wyoming-Livingston-Ontario-Cattaraugus-Allegany- Including the cities of Warsaw, Geneseo, Canandaigua, Olean, and Wellsville 1046 PM EDT Sat Oct 13 2018 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT SUNDAY... * LOCATIONS...Wyoming, Livingston, Ontario, Cattaraugus, and Allegany counties. * TIMING...2 AM to 9 AM Sunday. * TEMPERATURES...In the mid 30s. * IMPACTS...Areas of frost will damage sensitive vegetation if not protected or moved inside. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory is issued when frost is expected to develop during the growing season. If you are in the advisory area you should take steps to protect tender vegetation. Also, potted plants normally left outdoors should be covered or brought inside away from the cold. && $$ NYZ007-141100- /O.CON.KBUF.FR.Y.0002.181014T0300Z-181014T1300Z/ Jefferson- Including the city of Watertown 1046 PM EDT Sat Oct 13 2018 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT SUNDAY... * LOCATIONS...Jefferson County, mainly the northern half of the county. * TIMING...11 PM this evening to 9 AM Sunday. * TEMPERATURES...In the mid 30s. * IMPACTS...Areas of frost will damage sensitive vegetation if not protected or moved inside. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory is issued when frost is expected to develop during the growing season. If you are in the advisory area you should take steps to protect tender vegetation. Also, potted plants normally left outdoors should be covered or brought inside away from the cold. && $$
227 WWUS71 KBUF 140823 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 423 AM EDT Sun Oct 14 2018 NYZ012>014-020-021-141300- /O.CON.KBUF.FR.Y.0002.000000T0000Z-181014T1300Z/ Wyoming-Livingston-Ontario-Cattaraugus-Allegany- Including the cities of Warsaw, Geneseo, Canandaigua, Olean, and Wellsville 423 AM EDT Sun Oct 14 2018 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * LOCATIONS...Wyoming, Livingston, Ontario, Cattaraugus, and Allegany counties. * TIMING...through 9 AM this morning. * TEMPERATURES...In the mid 30s. * IMPACTS...Areas of frost will damage sensitive vegetation if not protected or moved inside. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory is issued when frost is expected to develop during the growing season. If you are in the advisory area you should take steps to protect tender vegetation. Also, potted plants normally left outdoors should be covered or brought inside away from the cold. && $$ NYZ007-141300- /O.CON.KBUF.FR.Y.0002.000000T0000Z-181014T1300Z/ Jefferson- Including the city of Watertown 423 AM EDT Sun Oct 14 2018 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * LOCATIONS...Jefferson County. * TIMING...through 9 AM this morning. * TEMPERATURES...In the mid 30s. * IMPACTS...Areas of frost will damage sensitive vegetation if not protected or moved inside. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory is issued when frost is expected to develop during the growing season. If you are in the advisory area you should take steps to protect tender vegetation. Also, potted plants normally left outdoors should be covered or brought inside away from the cold. && $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this frost advisory went out at Oct 13, 3:59 AM EDT, 4 minutes earlier.
Area forecast discussion, Oct 13, 3:59 AM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
359 AM EDT Sat Oct 13 2018
.SYNOPSIS...
A cool airmass will continue to produce lake effect rain showers
southeast of the lakes today, with a few limited showers lasting
into tonight. Temperatures will remain below normal today and
tonight before briefly warming slightly on Sunday. Another cold
front will cross the area Monday with a chance of a few showers.
Temperatures will then remain below normal behind this cold front
through much of next week, with a chance of a few lake effect rain
showers southeast of the lakes at times.
&&
.NEAR TERM /THROUGH TONIGHT/...
Radar imagery showing areas of light rain crossing the area early
this morning in response to ascent and better moisture from a
passing mid level trough. This trough will move east of the area by
mid morning, with synoptic scale showers quickly coming to an end.
The passing mid level trough is producing a more favorable
environment for lake effect rain, with ascent, a cold pool at 700mb,
and deep moisture allowing equilibrium levels to peak at 15K feet
this morning.
Off Lake Erie...lake enhanced rain along the lakeshore of Chautauqua
and southern Erie counties will tend to spread inland across the
Chautauqua Ridge through mid morning as boundary layer flow becomes
more northwest following the mid level trough passage. The best
rainfall rates will last until shortly after daybreak. After that,
lowering inversion heights, shortening fetch, and less deep moisture
will force lake effect rain to taper off to scattered showers. The
scattered showers may end altogether this afternoon as inversion
heights continue to lower.
Mesoscale model guidance continues to suggest scattered lake effect
rain showers may make a comeback later this evening as boundary
layer flow begins to back, increasing fetch and long axis
convergence across the lake. Scattered showers along the Chautauqua
county shore will move northward into Buffalo by shortly before
daybreak Sunday, but this activity should remain fairly weak if it
develops given the relatively shallow inversion heights.
Off Lake Ontario...A band of lake effect rain showers will peak this
morning when long axis convergence maximizes along the south shore,
with the heaviest rain focusing on central/western Oswego county and
far northern Cayuga County. Showers will also clip the south shore
at times from eastern Niagara to Wayne counties, including the
lakeshore communities of Rochester. The lake effect showers will
then slowly diminish to scattered showers later this afternoon at
the southeast corner of the lake. Localized rainfall amounts of 0.50-
0.75 inches are possible this morning, focused on western Oswego
County.
Scattered lake effect showers will likely continue through at least
the first half of tonight from Oswego County to the southern Tug
Hill. What remains of this will shrink and move northward over the
east end of the lake by Sunday morning.
Temperatures will be quite cool today, with upper 40s to lower 50s
at lower elevations and low to mid 40s across higher terrain. Low
temperatures tonight will be tricky given the ongoing lake effect
clouds in some areas. For those areas which maintain lake effect
clouds much of the night, expect lows in the upper 30s to lower 40s.
Areas away from lake effect clouds will drop into the mid 30s with a
good chance at frost. The most likely areas to see frost will be
interior sections of the western Southern Tier away from Lake Erie,
and portions of the Genesee Valley and western Finger Lakes. The
northern half of Jefferson County should also clear, allowing for
better frost potential there. With this in mind, a frost advisory
has been issued for these areas.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Expansive surface high pressure will be centered over Delaware
Sunday morning where it is forecast to quickly shift off the east
coast through the day. Surface ridging will extend north/northwest
from this high across New York with subsidence maintaining dry
weather through the daylight hours into Sunday evening. Southerly
flow on the back side of the surface high will help afternoon temps
to peak in the mid to upper 50s.
Sunday night, a surface cold front will pass from the central to the
eastern Great Lakes with 00z GFS/EC/GEM runs all showing an embedded
triple point low shifting north along the front. Increasing synoptic
moisture and lift ahead of the front/low will support chances for
rain showers increasing across western and north-central New York
through the night running highest/likely probability over the
western Southern Tier by 12z Monday. The global models all seem
consistent with the triple point low tracking just northwest of
Buffalo with the trailing front crossing western and north-central
NY on Monday. This agreement maintains the likely probability for
broken to widespread rain showers during the day. The front will be
quick to pass with chances for some lingering showers tapering to
perhaps some limited lake effect showers southeast of Lake Ontario
Monday night.
High temps on Monday will slip back some from Sunday's readings
reaching into the low/mid 50s with the cloud cover and rain showers.
Overnight lows will be warmest Sunday night with southerly flow
ahead of the cold front. Lows only expected to slip back to the low
to mid 40s then falling into mid 30s to around 40 Sunday night and
Monday night.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
A 500mb longwave trough axis is forecast to pivot east across the
Great Lakes region during this period. While Tuesday will be mainly
dry, the trough will bring a shot of much colder air for Wednesday
and Thursday which may help hold high temperatures below 50F over
much of western and north-central NY. Chances for widespread rain
showers remain in play for Wednesday as the trough axis passes over
our region. Cold air advection behind the trough axis directed
across the warmer waters of the Great Lakes will bring periodic
rounds of lake enhanced/effect rain showers southeast of the lakes
Wednesday night and Thursday. Rising 500mb heights on Friday look to
support dry weather while nudging surface high temps back up toward
the mid-50s.
&&
.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
A passing mid level trough will produce a few areas of light rain
showers through the early morning hours areawide with mainly VFR
VSBY. Embedded areas of lake effect rain east and southeast of the
lakes will produce locally heavier rainfall and MVFR to IFR VSBY at
times. This will focus across the western Southern Tier off Lake
Erie and mainly Oswego County off Lake Ontario. CIGS will be a mix
of VFR and MVFR at lower elevations, and a mix of MVFR and IFR
across higher terrain.
The mid level trough will move out by mid morning, with any general
showers coming to an end. Lake effect rain east and southeast of the
lakes will continue to produce areas of MVFR VSBY in the morning
before diminishing to scattered showers in the afternoon. CIGS will
be mainly VFR at lower elevations and MVFR higher terrain.
Tonight high pressure passing by to our south will provide mainly
VFR conditions. A band of lake effect clouds and possibly a few
scattered showers will continue along the Lake Erie shore through
the early overnight, and what remains will move north towards
Buffalo by daybreak Sunday. A few scattered lake effect showers will
also continue east of Lake Ontario across Oswego County and the
southern Tug Hill.
Outlook...
Sunday through Wednesday...VFR/MVFR with a chance of rain showers.
&&
.MARINE...
Moderate westerlies will continue today into this evening on Lakes
Erie and Ontario, maintaining Small Craft Advisory conditions much
of the time. Winds will begin to back to the SW later tonight, and
remaining SSW on Sunday. This will carry the greater wave action into
Canadian waters, bringing an end to Small Craft Advisory conditions
on the NY shores of Lakes Erie and Ontario.
Conditions will be favorable for waterspouts on Lake Ontario today,
especially this morning when convergence is maximized along an
east/west oriented band of lake effect rain showers along the south
shore of the lake. Lowering inversion heights will end the risk of
waterspouts late today.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Frost Advisory from 11 PM this evening to 9 AM EDT Sunday for
NYZ007.
Frost Advisory from 2 AM to 9 AM EDT Sunday for NYZ012>014-020-
021.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LEZ040-
041.
Small Craft Advisory until 2 AM EDT Sunday for
LOZ043>045.
Small Craft Advisory until 11 PM EDT this evening for
LOZ042.
&&
SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...Smith
LONG TERM...Smith
AVIATION...Hitchcock
MARINE...HitchcockHazardous weather outlook, Oct 12, 4:45 AM EDT, 23 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 445 AM EDT Fri Oct 12 2018 NYZ001>008-010>014-019>021-085-130845- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 445 AM EDT Fri Oct 12 2018 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-130845- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 445 AM EDT Fri Oct 12 2018 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. There is a chance for waterspouts on Lakes Erie and Ontario tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance for waterspouts on Lakes Erie and Ontario Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
Nearby
Frost Advisories in New York, 2018Every frost advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.